Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 62, NWS Morristown, TN

March 24, 20125 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 24, 2012, 1:27 AM EDT for 5 counties in Tennessee. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2012, 1:27 AM EDT (05:27 UTC)
Expired
Mar 24, 2012, 2:15 AM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, Hamilton County, TN, McMinn County, TN, Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 130 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 1:55 AM EDTHAIL 13 Se Decatur, TN
Mar 24, 1:58 AM EDTHAIL 0.25Decatur, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2498 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS54 KMRX 240527
SVRMRX
TNC011-065-107-121-143-240615-
/O.NEW.KMRX.SV.W.0062.120324T0527Z-120324T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
127 AM EDT SAT MAR 24 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHERN BRADLEY COUNTY IN EAST TENNESSEE...
  HAMILTON COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  MEIGS COUNTY IN EAST TENNESSEE...
  RHEA COUNTY IN EAST TENNESSEE...

* UNTIL 215 AM EDT

* AT 124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF DAYTON...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DECATUR...ATHENS...BIG SPRING...HILLSVIEW AND CLEAR WATER.

LAT...LON 3564 8469 3544 8455 3525 8501 3540 8512
TIME...MOT...LOC 0527Z 239DEG 26KT 3537 8496

$$
17
3 follow-up statements
962 
WWUS54 KMRX 240550
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 AM EDT SAT MAR 24 2012

TNC011-065-107-121-143-240615-
/O.CON.KMRX.SV.W.0062.000000T0000Z-120324T0615Z/
RHEA TN-BRADLEY TN-HAMILTON TN-MCMINN TN-MEIGS TN-
150 AM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR MEIGS...MCMINN...HAMILTON...EXTREME NORTHERN BRADLEY AND RHEA
COUNTIES...

AT 146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HILLSVIEW...OR 6 MILES SOUTH OF DECATUR...MOVING
NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  DECATUR...ATHENS...RICEVILLE AND CLEAR WATER.

LAT...LON 3564 8469 3544 8455 3525 8501 3540 8512
TIME...MOT...LOC 0550Z 239DEG 26KT 3545 8478

$$

17
914 
WWUS54 KMRX 240608
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
208 AM EDT SAT MAR 24 2012

TNC011-065-143-240618-
/O.CAN.KMRX.SV.W.0062.000000T0000Z-120324T0615Z/
RHEA TN-BRADLEY TN-HAMILTON TN-
208 AM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON...EXTREME NORTHERN
BRADLEY AND RHEA COUNTIES IS CANCELLED...

LAT...LON 3530 8496 3536 8498 3538 8503 3547 8497
      3545 8496 3544 8492 3548 8490 3550 8486
      3553 8488 3556 8484 3555 8480 3557 8481
      3564 8469 3544 8455 3533 8483 3535 8487
      3529 8493
TIME...MOT...LOC 0608Z 239DEG 26KT 3552 8464

$$

TNC107-121-240615-
/O.CON.KMRX.SV.W.0062.000000T0000Z-120324T0615Z/
MCMINN TN-MEIGS TN-
208 AM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR MEIGS AND MCMINN COUNTIES...

AT 203 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR CLEAR WATER...OR NEAR ATHENS...MOVING
NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAINLY RURAL AREAS OFMCMINN COUNTY.

LAT...LON 3530 8496 3536 8498 3538 8503 3547 8497
      3545 8496 3544 8492 3548 8490 3550 8486
      3553 8488 3556 8484 3555 8480 3557 8481
      3564 8469 3544 8455 3533 8483 3535 8487
      3529 8493
TIME...MOT...LOC 0608Z 239DEG 26KT 3552 8464

$$

17
599 
WWUS54 KMRX 240614
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 AM EDT SAT MAR 24 2012

TNC107-121-240624-
/O.EXP.KMRX.SV.W.0062.000000T0000Z-120324T0615Z/
MCMINN TN-MEIGS TN-
214 AM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR MEIGS AND MCMINN COUNTIES WILL
EXPIRE AT 215 AM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3530 8496 3536 8498 3538 8503 3547 8497
      3545 8496 3544 8492 3548 8490 3550 8486
      3553 8488 3556 8484 3555 8480 3557 8481
      3564 8469 3544 8455 3533 8483 3535 8487
      3529 8493
TIME...MOT...LOC 0614Z 239DEG 26KT 3554 8459

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 1:13 AM EDT, 14 minutes earlier.

Area forecast discussion, Mar 24, 1:13 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
113 AM EDT SAT MAR 24 2012

.AVIATION...
CONVECTIVE ACTIVITY ALONG A COLD FRONT WILL BE PUSHING THROUGH THE
AREA THROUGH THE EARLY MORNING HOURS. TIMNIG OF THE LINE OF SHOWERS
TAKES IT THROUGH CHA BEFORE 0630Z...TYS BETWEEN 06-08Z...AND TRI
AROUND 10-11Z. MVFR CONDITIONS WILL PREVAIL AS THE STORMS
PASS...WITH GUSTY WINDS POSSIBLE. SATELLITE SHOWS VFR CONDITIONS
FOLLOWING THE SHOWERS. AN UPPER LEVEL LOW WILL BE CROSSING THE AREA
SLOWLY TODAY...SO BROKEN VFR CEILINGS AND NUMEROUS SHOWERS ARE
EXPECTED THROUGH THE AFTERNOON. PRECISE TIMIING IS IMPOSSIBLE THIS
FAR OUT...SO WILL MENTION AS VCSH. THUNDER WILL BE POSSIBLE BUT SHOULD
BE ISOLATED AND TOO INFREQUENT TO MENTION IN THE TAF AT THIS TIME.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS
Hazardous weather outlook, Mar 23, 3:16 AM EDT, 22 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EDT FRI MAR 23 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
316 AM EDT FRI MAR 23 2012 /216 AM CDT FRI MAR 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN
APPALACHIAN REGION TODAY AND TONIGHT AHEAD OF A COLD FRONT. SOME
THUNDERSTORMS MAY BECOME STRONG...BRINGING THE POSSIBILITY OF SMALL
HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. CONDITIONS DO NOT
APPEAR FAVORABLE FOR WIDESPREAD SEVERE STORMS TODAY...ALTHOUGH AN
ISOLATED STORM MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A CHANCE OF THUNDERSTORMS IS EXPECTED TO CONTINUE INTO SATURDAY AS
AN UPPER LEVEL LOW PRESSURE SYSTEM BRINGS COLDER TEMPERATURES
ALOFT...WHICH MAY ALLOW SOME STORMS TO PRODUCE HAIL.

NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY THROUGH WEDNESDAY...AS
DRY WEATHER RETURNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SATURDAY.

In the hours before

Local storm report, Mar 23, 11:28 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HAIL             WHITWELL                35.20N 85.52W
03/23/2012  E1.00 INCH       MARION             TN   911 CALL CENTER

&&

JWINTON
Local storm report, Mar 23, 11:39 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1139 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     HAIL             3 SE GRAYSVILLE         35.42N 85.04W
03/23/2012  E0.50 INCH       HAMILTON           TN   TRAINED SPOTTER

&&

JWINTON
Local storm report, Mar 23, 11:52 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1152 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             3 W BIG SPRING          35.40N 84.95W
03/23/2012  E1.00 INCH       MEIGS              TN   911 CALL CENTER

&&

JWINTON
Special weather statement, Mar 24, 12:06 AM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1206 AM EDT SAT MAR 24 2012

TNZ081>083-098-240445-
BLEDSOE TN-MARION TN-RHEA TN-SEQUATCHIE TN-
1106 PM CDT FRI MAR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION...BLEDSOE...SEQUATCHIE AND
RHEA COUNTIES UNTIL 1145 PM CDT/1245 AM EDT/...

AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
PIKEVILLE TO 5 MILES WEST OF BRIDGEPORT...AND MOVING NORTHEAST AT 45
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JASPER...DUNLAP...
PIKEVILLE...SOUTH PITTSBURG...WHITWELL...OLD CUMBERLAND...MOUNT
CREST...MARTIN SPRINGS...CARTWRIGHT...PALIO...HALETOWN (GUILD)...
POWELLS CROSSROADS...MELVINE...LONE OAK AND BRAYTON.

17
Special weather statement, Mar 24, 12:51 AM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 AM EDT SAT MAR 24 2012

TNZ036-067>069-240530-
ANDERSON TN-KNOX TN-LOUDON TN-ROANE TN-
1251 AM EDT SAT MAR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...ANDERSON...LOUDON AND
ROANE COUNTIES UNTIL 130 AM EDT...

AT 1246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LOUDON...MOVING NORTHEAST
AT 35 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LENOIR CITY...OAK
RIDGE...CLINTON...KNOXVILLE...FARRAGUT...BRADBURY...KARNS...POWELL
AND HALLS.

17
Special weather statement, Mar 24, 1:00 AM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 AM EDT SAT MAR 24 2012

TNZ081-082-099-240545-
BLEDSOE TN-HAMILTON TN-SEQUATCHIE TN-
100 AM EDT SAT MAR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...BLEDSOE AND SEQUATCHIE
COUNTIES UNTIL 145 AM EDT/1245 AM CDT/...

AT 1258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF SIGNAL MOUNTAIN...OR 10 MILES
SOUTHEAST OF DUNLAP...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...HARRISON...
SODDY-DAISY...COLLEGEDALE...MIDDLE VALLEY...SHADY GROVE...SALE
CREEK...BRAYTON AND BIRCHWOOD.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:15 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie45 min
Mar 23, 10:42 PM EDTTornado WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie48 min
Mar 23, 11:33 PM EDTSevere Thunderstorm WarningMRXHamilton, McMinn, Meigs, Rhea42 min
Mar 24, 12:21 AM EDTSevere Thunderstorm WarningMRXBledsoe24 min
Mar 24, 2:18 AM EDTAreal Flood AdvisoryMRXAnderson, Knox, Loudon, Roane117 min
Mar 24, 3:09 AM EDTSevere Thunderstorm WarningMRXGrainger, Knox, Union20 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.